Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, April 10, 2013

April 10, 2013 · NWS PBZ · 55 events in 10 counties and zones

A stationary front that set up just north of I-80 became the focus for convection on the afternoon of April 10th as a shortwave riding along the front approached. Several lines of showers and thunderstorms produced damaging winds and large hail as they sank southeastward across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A stationary front that set up just north of I-80 became the focus for convection on the afternoon of April 10th as a shortwave riding along the front approached. Several lines of showers and thunderstorms produced damaging winds and large hail as they sank southeastward across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 10, 1:06 PM EST, 12 minutes earlier.

Area forecast discussion, Apr 10, 1:06 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT WED APR 10 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL WAVER ACROSS THE REGION THROUGH THURSDAY
WITH PERIODS OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL CROSS
THE REGION THURSDAY NIGHT INTO EARLY FRIDAY WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS...FOLLOWED BY MUCH COOLER TEMPERATURES
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH 1030AM UPDATE...MADE CHANGES TO TEMPS AND POPS. EVEN HI-RES
MODELS ARE HAVING A HARD TIME FIGURING OUT THE CURRENT FRONTAL
LOCATION AND WHERE THE TIGHT TEMPERATURE GRADIENT LIES. ERIE
CURRENTLY HAS TEMPERATURE OF 44...WHILE MEADVILLE IS 63. ADJUSTED
HIGH TEMPS AS BEST AS POSSIBLE. IN ADDITION...MADE SLIGHT TWEAKS
TO TIMING OF POPS TODAY. HI-RES MODELS INDICATE THAT THUNDERSTORMS
COULD DEVELOP IN A LINE AND MOVE SOUTH DURING THE 18Z-21Z TIME
FRAME...WHICH WAS ALREADY REFLECTED IN POP GRIDS. PREVIOUS
DISCUSSION FOLLOWS.

FRONTAL BOUNDARY HAS EDGED SOUTH OVERNIGHT AND NOW LIES JUST NORTH
OF INTERSTATE 80 ACROSS PA. MAIN QUESTION FOR TODAY IS HOW FAR
SOUTH FRONT WILL PUSH AS SHORTWAVE MOVES EAST FROM THE GREAT LAKES
AND CONVECTION FIRES ALONG FRONT. HUGE TEMPERATURE GRADIENT ALONG
BOUNDARY AND FORECAST HIGHS WILL RANGE FROM UPPER 60S FAR NORTH
TO AROUND 80 FAR SOUTH BUT AMOUNT OF SKY COVER ACROSS THE SOUTH
WILL BE CRITICAL TO MAX TEMPS. WITH TEMPERATURES STILL QUITE WARM
THIS MORNING ACROSS THE SOUTH DID NOT MAKE ANY MAJOR CHANGES TO
PREVIOUS FORECAST TEMPS. SPC HAS MUCH OF AREA IN SLIGHT RISK WITH
STRONG UNIDIRECTIONAL WIND PROFILE. ELEVATED CONVECTION EXPECTED
NORTH OF FRONT WITH LARGE HAIL POSSIBLE. AMOUNT OF LOW LEVEL
INSTABILITY SOUTH OF FRONT IS IN QUESTION AS MID LEVEL CLOUDS
ALREADY ACROSS OHIO MOVING EAST MAY LIMIT AMOUNT OF SURFACE CAPE
THAT CAN BE REALIZED. FOR NOW KEPT HIGHEST POPS NORTH OF
PITTSBURGH WITH CHANCE POPS SOUTH.

FRONT WILL STALL AGAIN TONIGHT AND THEN SHIFT NORTH AGAIN THURSDAY
MORNING AHEAD OF APPROACHING DEEP UPPER TROUGH/CLOSED LOW MOVING
TOWARD OHIO VALLEY. TRIED TO KEEP CONTINUITY WITH PREVIOUS
FORECAST FOR TIMING OF POPS WITH MAIN COLD FRONT THEN REACHING THE
REGION LATER THURSDAY AND CROSSING UPPER OHIO VALLEY FRIDAY.
SHOWERS AND STORMS LIKELY ACROSS PITTSBURGH AND NORTH THIS
EVENING THEN TAPER OFF LATER TONIGHT INTO EARLY THURSDAY AS FRONT
SHIFTS NORTH.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
CAT POPS AS THURSDAY NIGHT PROGRESSES INTO FRIDAY WITH FROPA.
TEMPERATURES WILL REMAIN ABOVE NORMAL UNTIL FRIDAY AFTER FRONT.
SLIGHT RISK OF SEVERE AGAIN WITH MAIN FRONT BUT OVERNIGHT
THURSDAY/EARLY MORNING FRIDAY TIMING LOOKS TO LIMIT INSTABILITY.

WITH RECENT DRY ANTECEDENT CONDITIONS NOT EXPECTING RAINFALL TO BE
ABLE TO PRODUCE ANY FLOOD PROBLEMS ALTHOUGH WHERE STORMS POSSIBLY
TRAIN ALONG FRONT HEAVY RAINFALL POSSIBLE.

MUCH COLDER FRIDAY NIGHT INTO SATURDAY IN NORTHWEST FLOW BEHIND
THE FRONT. WITH 850MB TEMPS FALLING TO -5C TO -7C SCATTERED
SHOWERS REMAIN IN FORECAST AND A FEW SNOWFLAKES MAY MIX IN AS WELL
FAR NORTH AND RIDGES EARLY SATURDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
COLD ADVECTION CONTINUES IN EARNEST RIGHT THROUGH THE DAY FRIDAY
INTO FRIDAY NIGHT AS 850 MB CONSENSUS TEMPERATURES FALL OFF INTO
THE -6 TO -8C RANGE. INCREASINGLY UNSTABLE CONDITIONS DUE TO
COLDER MID-LEVEL TEMPERATURES SLIDING OVER THE AREA AS WELL AS
CONTINUED WEAK SHORT WAVE ACTIVITY IN THE LARGER SCALE TROUGHING
OVER THE AREA WILL MAINTAIN A LOW END CHANCE OF RAIN SHOWERS
MIXING WITH SNOW SHOWERS FRIDAY NIGHT INTO SATURDAY.

THE COLD ADVECTION OF THE FIRST HALF OF THE WEEKEND WILL BE SHORT
LIVED...AS MID-LEVEL HEIGHTS START TO COME UP BY SUNDAY WITH THE
NORTHEASTWARD MOVEMENT OF THE MID-LEVEL SYSTEM. AS THIS
OCCURS...DEEPENING UPPER TROUGHING OVER THE WESTERN CONUS ON ALL
MODELS AND ENSEMBLE SYSTEMS SHOULD DRIVE HEIGHTS HIGHER OVER THE
EASTERN CONUS. IN RESPONSE...WARMER CONDITIONS SHOULD BECOME MORE
COMMON. HOWEVER...THE DEGREE OF RIDGING OVER THE REGION IS NOT
PARTICULARLY WELL AGREED UPON...PARTICULARLY TOWARD THE MIDDLE OF
NEXT WEEK. THIS COULD LEAVE THE AREA OPEN TO INSTABILITY
ENCROACHING FROM THE SOUTHWEST WITH RETURN FLOW FROM THE GULF. DUE
TO THIS POSSIBILITY...CHANCES OF SHOWERS REMAIN IN THE
FORECAST...HOWEVER TEMPERATURES STILL SEEM LIKELY TO REMAIN NEAR
OR ABOVE NORMAL. FRIES

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. A
STALLED FRONTAL BOUNDARY...OVER PA/NY BORDER...SHOULD KEEP ANY
OVERNIGHT ACTIVITY TO THE NORTH.

LATER THIS MORNING AND CONTINUING THROUGH THE AFTERNOON...A SERIES
OF UPPER LEVEL WAVES WILL SWEEP THROUGH THE UPPER OHIO VALLEY. THIS
ENERGY WILL BRING BKN-OVC CU AND ALSO THE RISK FOR SHOWERS/STORMS.
LATEST HI-RES MODEL DATA IS INDICATING A LINE OF SHOWERS DEVELOPING
FROM WEST TO EAST LATE THIS MORNING AND CONTINUING INTO LATE
AFTERNOON. CONFIDENCE IS NOT HIGH IN RESPECT TO THESE SHOWERS
DEVELOPING SO WILL INCLUDE A PERIOD OF NON-RESTRICTIVE RAIN SHOWERS
LATER TODAY. IT IS NOT OUT OF THE REALM OF POSSIBILITY THAT
RESTRICTIONS...WITH LOWER CLOUDS AND THUNDERSTORMS...COULD DEVELOP
THIS AFTERNOON...BUT AT THIS POINT CONFIDENCE IS TOO LOW TO MENTION
IN CURRENT FORECAST.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
FRONT WILL REMAIN PARKED JUST TO THE NORTH OF THE AREA INTO
THURSDAY. A SERIES OF UPR LVL WAVES WILL CONTINUE THE RISK FOR
SHOWERS AND STORMS AT ANY TIME . A CDFNT IS EXPCTD TO MOVE ACRS
THE RGN LT THU AND THU NGT WITH SHRA/TS RESTRICTIONS PSBL. CIG
RESTRICTIONS WL REMAIN PSBL AFT FROPA INTO SAT IN NW FLOW.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 10, 3:17 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EDT WED APR 10 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-110830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
417 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND NIGHT AS A STRONG COLD FRONT CROSSES THE REGION. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 10, 11:55 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT WED APR 10 2013

PAZ007-008-015-101800-
CLARION PA-MERCER PA-VENANGO PA-
1255 PM EDT WED APR 10 2013

...A STRONG THUNDERSTORM WILL AFFECT MERCER...VENANGO AND WEST
CENTRAL CLARION COUNTIES...

AT 1252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CORTLAND...
MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  FARRELL...            SHARON...             HERMITAGE...
  GREENVILLE...         FREDONIA...           MERCER...
  GROVE CITY...         MAURICE K GODDARD STATE PARK...
  STONEBORO...          POLK...               CLINTONVILLE...
  SUGARCREEK...

  HIGHWAYS IMPACTED INCLUDE...
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 114 AND 136.
  I-80 BETWEEN MILE MARKERS 0 AND 46.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4163 7958 4128 7961 4125 7965 4119 7967
      4118 7970 4117 8000 4115 8002 4117 8053
      4149 8052 4149 8013 4150 8001 4158 7987
      4163 7982 4162 7962
Special weather statement, Apr 10, 12:01 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT WED APR 10 2013

OHZ039-040-101745-
CARROLL OH-TUSCARAWAS OH-
101 PM EDT WED APR 10 2013

...A THUNDERSTORM WILL AFFECT CARROLL AND NORTHERN TUSCARAWAS
COUNTIES...

AT 1256 PM EDT...A THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF
SUGARCREEK...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SUGARCREEK...         STRASBURG...          DOVER...
  NEW PHILADELPHIA...   BOLIVAR...            MINERAL CITY...
  SHERRODSVILLE...      DELLROY...
  LEESVILLE LAKE PARK...                      MALVERN...
  CARROLLTON...         AUGUSTA...

  THE FOLLOWING HIGHWAY WILL BE IMPACTED...
  I-77 IN OHIO BETWEEN MILE MARKERS 76 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4047 8167 4064 8167 4067 8146 4066 8140
      4066 8125 4073 8123 4073 8109 4072 8092
      4065 8092 4064 8086 4056 8087 4056 8092
      4043 8094 4043 8127 4042 8127 4043 8169
Special weather statement, Apr 10, 12:41 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT WED APR 10 2013

OHZ039-048-058-101830-
COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH-
141 PM EDT WED APR 10 2013

...A THUNDERSTORM WILL AFFECT EAST CENTRAL COSHOCTON...EXTREME
NORTHWESTERN GUERNSEY AND SOUTHERN TUSCARAWAS COUNTIES...

AT 139 PM EDT...A THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF WEST
LAFAYETTE...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  WEST LAFAYETTE...     PLAINFIELD...         NEWCOMERSTOWN...
  BAKERSVILLE...        GILMORE...            GNADENHUTTEN...

  THE FOLLOWING HIGHWAY WILL BE IMPACTED...
  I-77 IN OHIO BETWEEN MILE MARKERS 61 AND 73.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4032 8181 4044 8143 4031 8127 4030 8128
      4030 8133 4027 8134 4018 8173
Special weather statement, Apr 10, 12:56 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT WED APR 10 2013

PAZ008-009-015-016-101845-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
156 PM EDT WED APR 10 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARION...NORTHERN
JEFFERSON...SOUTHEASTERN VENANGO AND SOUTHERN FOREST COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
VAN...MOVING EAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  VAN...                SENECA...             KENNERDELL...
  EMLENTON...           KNOX...               FRYBURG...
  CLARION...            COOK FOREST STATE PARK...
  REDCLYFFE...          BROOKVILLE...
  CLEAR CREEK STATE PARK...                   BROCKWAY...

  THE FOLLOWING HIGHWAY WILL BE IMPACTED...
  I-80 BETWEEN MILE MARKERS 36 AND 94.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4120 7876 4116 7878 4116 7968 4117 7970
      4117 7987 4143 7983 4144 7906 4141 7909
      4135 7908 4138 7896 4127 7874 4124 7874
      4123 7870 4120 7870
Special weather statement, Apr 10, 12:59 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT WED APR 10 2013

OHZ039-040-101845-
CARROLL OH-TUSCARAWAS OH-
159 PM EDT WED APR 10 2013

...THUNDERSTORMS WILL AFFECT NORTHERN TUSCARAWAS AND WESTERN CARROLL
COUNTIES...

AT 156 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHWEST OF BOLIVAR TO 3 MILES SOUTHWEST OF DOVER...MOVING EAST AT
50 MPH.

THESE STORMS WILL PRODUCE UP TO PENNY SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  STRASBURG...          BOLIVAR...            DOVER...
  NEW PHILADELPHIA...   MINERAL CITY...       SHERRODSVILLE...
  MALVERN...            DELLROY...

  THE FOLLOWING HIGHWAY WILL BE IMPACTED...
  I-77 IN OHIO BETWEEN MILE MARKERS 80 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4066 8153 4065 8149 4067 8145 4066 8140
      4066 8125 4070 8124 4070 8118 4049 8115
      4047 8157

The radar

The State College radar (KCCX), 106 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 18 hail. Local standard time, as filed.

Thunderstorm Wind, Forest

When
April 10, 1:18 PM EST
Where
Forest County, 1.22 mi NW of Clarington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.343, -79.136

Emergency manager reported trees down in Barnett Township on Route 899 and River Road.

Thunderstorm Wind, Jefferson

When
April 10, 1:22 PM EST
Where
Jefferson County, 2.95 mi NNW of Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.320, -79.140

State official reported a tree down on route 899.

Thunderstorm Wind, Forest

When
April 10, 1:27 PM EST
Where
Forest County, 2.43 mi W of Clarington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.332, -79.167

Department of highways reported trees down along State Route 2002, along the Clarion River.

Hail, Allegheny

When
April 10, 2:00 PM EST
Where
Allegheny County, 0.87 mi SW of Carnegie
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.410, -80.090

Hail, Mercer

When
April 10, 2:00 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
0.88 in hail
Reported by
Public
Coordinates
41.230, -80.240

Thunderstorm Wind, Westmoreland

When
April 10, 2:55 PM EST
Where
Westmoreland County, 1.72 mi ESE of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.390, -79.490

State official reported a tree down on wires in Salem Township.

Hail, Westmoreland

When
April 10, 3:20 PM EST
Where
Westmoreland County, 0.53 mi E of West Fairfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.350, -79.120

Hail, Westmoreland

When
April 10, 3:20 PM EST
Where
Westmoreland County, 0.87 mi NW of West Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -79.140

Thunderstorm Wind, Mercer

When
April 10, 4:40 PM EST
Where
Mercer County, 2.14 mi SSE of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.370, -80.440

A trained spotter reported that several trees were snapped off and there was some damage to a small structure on Hilltop Road in West Salem Township.

Hail, Washington

When
April 10, 4:43 PM EST
Where
Washington County, Cecil
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -80.180

Hail, Allegheny

When
April 10, 4:45 PM EST
Where
Allegheny County, 1.38 mi S of Sygan
Measured
1.75 in hail
Reported by
Public
Coordinates
40.330, -80.130

Hail, Washington

When
April 10, 4:45 PM EST
Where
Washington County, 0.53 mi E of Cecil
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -80.170

Thunderstorm Wind, Mercer

When
April 10, 4:45 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.230, -80.440

Emergency management reported numerous trees, poles, and wires were down.

Thunderstorm Wind, Mercer

When
April 10, 4:45 PM EST
Where
Mercer County, 1.25 mi WNW of Farrell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.230, -80.500

Emergency management reported that a roof was blown off of a Steel Mill in Hermitage.

Thunderstorm Wind, Mercer

When
April 10, 4:45 PM EST
Where
Mercer County, 0.86 mi NW of Sharpsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.260, -80.480

Emergency management reported numerous trees, poles, and wires down.

Hail, Westmoreland

When
April 10, 4:48 PM EST
Where
Westmoreland County, Murrysville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.430, -79.700

Thunderstorm Wind, Lawrence

When
April 10, 4:48 PM EST
Where
Lawrence County, 1.25 mi ESE of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.110, -80.430

Emergency management reported numerous trees and wires down.

Thunderstorm Wind, Mercer

When
April 10, 4:48 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.230, -80.440

The public reported damage to an Eat N Park sign in Hermitage via social media.

Thunderstorm Wind, Lawrence

When
April 10, 4:50 PM EST
Where
Lawrence County, 0.52 mi E of Plain Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.050, -80.140

Emergency management reported numerous trees and wires down.

Thunderstorm Wind, Mercer

When
April 10, 4:50 PM EST
Where
Mercer County, 0.79 mi NE of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.239, -80.360

Trained spotter reported that a house was damaged on Charleston Rd.

Thunderstorm Wind, Lawrence

When
April 10, 4:50 PM EST
Where
Lawrence County, 1.38 mi N of Harbor Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.050, -80.420

State official reported trees down on Matthews and Garner Road.

Thunderstorm Wind, Lawrence

When
April 10, 4:50 PM EST
Where
Lawrence County, 1.11 mi NNW of Robinson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.044, -80.511

State official reported trees down on Erskine Quarry Road.

Hail, Allegheny

When
April 10, 4:55 PM EST
Where
Allegheny County, 0.87 mi SW of Bower Hill
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.360, -80.110

Thunderstorm Wind, Lawrence

When
April 10, 4:55 PM EST
Where
Lawrence County, 0.87 mi SW of Wiegletown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.970, -80.280

State official reported trees down on Aiken Road.

Thunderstorm Wind, Lawrence

When
April 10, 4:55 PM EST
Where
Lawrence County, 0.86 mi SSE of East New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.958, -80.315

State official reported trees down on Old Pittsburgh Road.

Hail, Allegheny

When
April 10, 5:00 PM EST
Where
Allegheny County, 0.53 mi W of Pleasant Hills
Measured
1.75 in hail
Reported by
Public
Coordinates
40.330, -79.960

Thunderstorm Wind, Mercer

When
April 10, 5:00 PM EST
Where
Mercer County, Sandy Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.350, -80.080

The public reported trees and power lines down.

Thunderstorm Wind, Venango

When
April 10, 5:00 PM EST
Where
Venango County, 0.52 mi E of Emlenton Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.180, -79.710

Emergency management reported numerous trees and wires down on houses and cars. People were trapped in houses due to downed live wires.

Hail, Allegheny

When
April 10, 5:01 PM EST
Where
Allegheny County, Pleasant Hills
Measured
1.5 in hail
Reported by
Public
Coordinates
40.330, -79.950

Hail, Allegheny

When
April 10, 5:02 PM EST
Where
Allegheny County, 0.87 mi SW of Bower Hill
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -80.110

Hail, Allegheny

When
April 10, 5:03 PM EST
Where
Allegheny County, 0.69 mi S of Brentwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -79.970

Hail, Allegheny

When
April 10, 5:05 PM EST
Where
Allegheny County, 0.87 mi SE of Riverton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.340, -79.840

Thunderstorm Wind, Venango

When
April 10, 5:15 PM EST
Where
Venango County, Clintonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.200, -79.880

Emergency management reported numerous trees and wires down.

Hail, Allegheny

When
April 10, 5:22 PM EST
Where
Allegheny County, 0.69 mi S of White Oak
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.340, -79.800

Thunderstorm Wind, Clarion

When
April 10, 5:25 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.210, -79.380

Emergency management reported a roof blown off a house and numerous trees down.

Thunderstorm Wind, Armstrong

When
April 10, 5:30 PM EST
Where
Armstrong County, 1.2 mi ENE of Bradys Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.005, -79.608

State official reported power lines down across Seybertown Road.

Thunderstorm Wind, Armstrong

When
April 10, 5:35 PM EST
Where
Armstrong County, 0.87 mi NW of Reesedale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.940, -79.480

State official reported trees and wires down.

Thunderstorm Wind, Venango

When
April 10, 5:37 PM EST
Where
Venango County, 0.52 mi E of Emlenton Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.180, -79.710

State official reported the collapse of a building at a lumber yard.

Thunderstorm Wind, Jefferson

When
April 10, 5:39 PM EST
Where
Jefferson County, 1.48 mi SSW of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.150, -79.090

State official reported numerous trees topped 15 to 20 feet above ground level.

Thunderstorm Wind, Armstrong

When
April 10, 5:45 PM EST
Where
Armstrong County, 2.2 mi ESE of Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.810, -79.460

State official reported trees down on wires along State Route 85.

Thunderstorm Wind, Jefferson

When
April 10, 5:45 PM EST
Where
Jefferson County, 1.48 mi SSW of Hazen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.200, -78.990

State official reported a tree down along Interstate 80 westbound.

Thunderstorm Wind, Armstrong

When
April 10, 5:48 PM EST
Where
Armstrong County, 2.09 mi NW of Yatesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.820, -79.360

State official reported a tree down on road along Hills Church Road.

Thunderstorm Wind, Armstrong

When
April 10, 5:50 PM EST
Where
Armstrong County, 0.52 mi W of Walkchalk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.830, -79.580

State official reported trees down on wires.

Thunderstorm Wind, Jefferson

When
April 10, 5:50 PM EST
Where
Jefferson County, 1.15 mi SW of Wishaw
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.040, -78.947

State official reported trees down near route 310 and Wishaw Road.

Thunderstorm Wind, Jefferson

When
April 10, 5:52 PM EST
Where
Jefferson County, Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.920, -79.080

State official reported a tree down on Hamilton-Porter Road.

Thunderstorm Wind, Armstrong

When
April 10, 5:53 PM EST
Where
Armstrong County, 0.52 mi E of Rosston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.750, -79.540

State official reported that metal poles pulled down wires.

Thunderstorm Wind, Jefferson

When
April 10, 5:57 PM EST
Where
Jefferson County, 0.9 mi SSE of Punxsutawney Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.958, -78.915

State official reported trees down near Robertsville road.

Thunderstorm Wind, Jefferson

When
April 10, 5:57 PM EST
Where
Jefferson County, 0.87 mi SSW of Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.959, -78.877

State official reported trees down near Mill Road.

Thunderstorm Wind, Jefferson

When
April 10, 5:59 PM EST
Where
Jefferson County, 1.04 mi E of Cloe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.930, -78.910

State official reported a tree down Bair Road.

Thunderstorm Wind, Jefferson

When
April 10, 6:00 PM EST
Where
Jefferson County, 2.09 mi E of Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.970, -78.830

State official reported a tree on a car on Route 119.

Hail, Allegheny

When
April 10, 6:02 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Hail, Allegheny

When
April 10, 6:04 PM EST
Where
Allegheny County, 0.69 mi N of Talley Gavey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.590, -79.950

Hail, Allegheny

When
April 10, 7:57 PM EST
Where
Allegheny County, 0.69 mi N of Carnot
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

Thunderstorm Wind, Westmoreland

When
April 10, 8:45 PM EST
Where
Westmoreland County, 1.26 mi WNW of Shearersburg
Measured
30 kt (35 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.630, -79.670

Emergency management reported trees and wires down.

Thunderstorm Wind, Westmoreland

When
April 10, 8:50 PM EST
Where
Westmoreland County, 2.1 mi W of Paulton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.570, -79.620

Emergency management reported trees down in Washington Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435930, 435931, 435932, 435904, 435905, 435933, 435906, 435907, 435934, 435908, 435909, 435910, 435935, 435936, 435937, 435911, 435938, 435939, 435942, 435948, 435954, 449547, 435912, 435955, 449552, 435913, 435943, 435944, 435914, 435915, 435916, 435917, 435946, 435918, 435945, 435956, 435952, 435968, 435958, 435950, and more.